Hail, Hancock
- When
- August 25, 3:51 PM EST to 3:53 PM EST
- Where
- Hancock County, 2.81 mi S of Fortville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.890, -85.840
An area of thunderstorms moved across parts of central Indiana on the late afternoon and early evening of August 25, bringing damaging winds and hail. Some areas saw baseball size hail while others saw winds of 100 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An area of thunderstorms moved across parts of central Indiana on the late afternoon and early evening of August 25, bringing damaging winds and hail. Some areas saw baseball size hail while others saw winds of 100 mph. Minor wind damage was reported elsewhere across central Indiana, but the most significant damage occurred in Rush County. Winds of 100 mph caused extensive crop damage, tossed a camper to a home, and downed some trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 25, 3:25 PM EST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 425 PM EDT Sat Aug 25 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 232 PM EDT Sat Aug 25 2018 An upper level disturbance will result in some chances for convection through Sunday. High pressure will build into the area for the early parts of next week. A frontal system may affect the area by the middle parts of next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 232 PM EDT Sat Aug 25 2018 Shower and thunderstorm activity expected to diminish across the area over the next couple of hours as the upper disturbance responsible moves off into Ohio. Model data suggest that although the upper feature will move away, a trailing vorticity lobe will hang back over the area through tonight. This, coupled with an enhanced area of flow at 850mb, may be enough to spark scattered convection from late this afternoon through tonight. Will keep some chance PoPs going through tonight as a result. Deep layer shear and lapse rates are marginally favorable for strong convection this afternoon and evening. Shear look to diminish by late tonight. Low level thicknesses suggest the GFS MOS guidance lows tonight look reasonable. && .SHORT TERM /Sunday through Tuesday/... Issued at 232 PM EDT Sat Aug 25 2018 Model data suggest an upper ridge will expand across the Ohio and Tennessee Valley regions during this period, while a short wave trough moves across the northern Rockies and Plains early next week. It appears that the air mass locally will be close to being capped off, but not confident mid level temperatures will be warm enough to hold off some convection, given attainable convective temperatures and a highly unstable air mass. Models suggest that there may still be a mid level vorticity lobe lingering over the area as well. Based on above, would prefer to keep some small chance PoPs going for Sunday. After Sunday, appears the cap will strengthen and instability will diminish as mid level temperatures warm. At this time, not really seeing anything in the operational or ensemble data that suggests a mentionable precipitation threat, so will go with a dry forecast after Sunday. Progged low level thicknesses suggest the GFS MOS highs on Sunday look a little cool. Will nudge up the guidance about 2-4 degrees in that period. The remainder of the periods look OK for now. && .LONG TERM /Tuesday night through Saturday/... Issued at 245 PM EDT Sat Aug 25 2018 ECMWF suggests a short wave passing through the upper midwest and Great Lakes on Tuesday night and Wednesday. The tail of this system looks to pass across Central Indiana and given the very warm and humid air mass that will be in place...chances for showers and storms appear reasonable. On Thursday into Saturday....mainly zonal flow is found aloft with little in the way of forcing dynamics. Meanwhile the ECMWF suggests high pressure moving across the Great Lakes...providing easterly flow to Central Indiana. As the High drifts farther east on Saturday...warmer and more humid southerly flow will return to Central Indiana. This will allow for at least a mention of diurnally driven chances for rain on Saturday. && .AVIATION /Discussion for the 252100Z IND TAF Update/... Issued at 425 PM EDT Sat Aug 25 2018 Increased wind speed to 17 knots based on ob trends. Previous discussion follows... Issued at 125 PM EDT Sat Aug 25 2018 Mainly VFR conditions are expected this taf period. Short wave exiting Central Indiana will bring an end to scattered showers and storms. This should result in a return to VFR conditions as weak ridging begins to build across Indiana late this afternoon and tonight. Forecast soundings indicate mid level subsidence and drying ...but lingering lower level moisture. Dew point temps are expected to surge toward the 70s as seen upstream and across Central and southern Illinois. This along with recent rains may result in patchy fog overnight...particularly at the more rural taf sites. For now...no MVFR fog will be included...but be aware of this potential change in the future updates. After any fog on Sunday morning...a quick return to VFR will be expected as ridging builds aloft over the area. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP/MK
Hazardous Weather Outlook National Weather Service Indianapolis IN 434 PM EDT Sat Aug 25 2018 INZ021-028>031-035>049-051>057-060>065-067>072-261000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 434 PM EDT Sat Aug 25 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is possible through tonight. Isolated strong to severe storms are possible, mainly from late this afternoon through the late evening hours. Hazards: Cloud to ground lightning, heavy rainfall that may lead to localized flooding, strong gusty winds that may result in isolated damage, and hail. Timing: Best chances for strong to severe storms through about midnight EDT. Discussion: A low pressure system moving across the Great Lakes will result in the potential for thunderstorms activity through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorm activity is possible on Sunday, and from Tuesday night into Wednesday. Severe storms are not expected at this time. A few storms could be strong during the middle portion of next week as a frontal boundary moves into the area. Cloud to ground lightning, brief heavy rain, and gusty winds are possible with any storm. The heat and humidity will return on Sunday. The heat index could approach or even exceed 100 degrees during the afternoon hours from Sunday to Tuesday. Discussion: An upper ridge will expand into the Ohio Valley... bringing oppressive conditions Sunday through the middle of next week. A cold front arriving Wednesday will increase the threat for thunderstorms and bring a cool down from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
406 PM EDT SAT AUG 25 2018
INZ040-041-049-252030-
Henry-Madison-Delaware-
406 PM EDT SAT AUG 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON...SOUTHERN
DELAWARE AND NORTHERN HENRY COUNTIES...
At 405 PM EDT, a strong thunderstorm was located 7 miles northeast of
Anderson, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Daleville, Selma,
Mooreland, Springport, Blountsville, Summit Lake State Park, Prairie
Creek Reservoir and Ball State University.
This includes Interstate 69 between mile markers 229 and 242.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4007 8569 4025 8566 4024 8522 4001 8521
4000 8521 4000 8520 3999 8520
TIME...MOT...LOC 2005Z 277DEG 34KT 4015 8556
JASThe Indianapolis radar (KIND), 43 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Tree limbs were downed due to strong thunderstorm wind gusts in Crown Cemetery. This report was received via Twitter.
Tree branches were reported down with power flickering off and on due to damaging thunderstorm wind gusts. The wind gusts in this area were estimated at 60 mph.
A tree fell on a house due to damaging thunderstorm wind gusts.
A survey team found large swaths of corn damage through Rush County. Numerous trees were knocked down. Northeast of Rushville a large camper was rolled over twice coming to rest on the side of an adjacent home.
A few storage sheds were damaged, including one that was destroyed as it was blown approximately 100 yards.
The damage across the county was indicative of straight line thunderstorm wind damage, due to a downburst or collapsing thunderstorm.
A tree was downed onto a house due to damaging thunderstorm wind gusts. This was reported by the Clarksburg Fire Department.
A tree was downed onto a house due to damaging thunderstorm wind gusts.
This location is an approximate based on the caller stating the hail occurred on the east side of Greensburg.
The emergency manager reported many instances of hail damage to homes, cars, a school bus, and roofs, including both the elementary and high schools.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783132, 783147, 783150, 783135, 783152, 783156, 783159, 783161, 783137, 783138, 783139, 783140, 783141.